Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1996, Volume 64, Issue 1

Robustness Properties of Inequality Measures<77:RPOIM>2.0.CO;2-Y
p. 77-101

Frank A. Cowell, Maria-Pia Victoria-Feser

Inequality measures are often used to summarize information about empirical income distributions. However the resulting picture of the distribution and of changes in the distribution can be severely distorted if the data are contaminated. The nature of this distortion will in general depend upon the underlying properties of the inequality measure. We investigate this issue theoretically using a technique based on the influence function, and illustrate the magnitude of the effect using a simulation. We consider both direct nonparametric estimation from the sample, and indirect estimation using a parametric model; in the latter case we demonstrate the application of a robust estimation procedure. We apply our results to two micro-data examples.

Log In To View Full Content